Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 21, 2017, 5:31 PM EDT for Genesee County, Shiawassee County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2017, 5:31 PM EDT (21:31 UTC)
- Expired
- Sep 21, 2017, 5:59 PM EDT
- In force
- 28 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Genesee County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 48 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
895
WUUS53 KDTX 212131
SVRDTX
MIC049-155-212230-
/O.NEW.KDTX.SV.W.0049.170921T2131Z-170921T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
531 PM EDT THU SEP 21 2017
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Southeastern Shiawassee County in southeastern Michigan...
Southwestern Genesee County in southeastern Michigan...
* Until 630 PM EDT
* At 530 PM EDT, a severe thunderstorm was located near Gaines, or
near Durand, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Gaines around 540 PM EDT.
Byron around 555 PM EDT.
Linden around 600 PM EDT.
Fenton around 610 PM EDT.
Other locations impacted by this severe thunderstorm include Fenton,
Durand, Byron, Swartz Creek, Linden, Bancroft, Lennon, Gaines,
Argentine and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4295 8414 4302 8383 4279 8369 4278 8415
TIME...MOT...LOC 2130Z 335DEG 13KT 4292 8390
HAIL...1.00IN
WIND...60MPH
$$
MR2 follow-up statements
906
WWUS53 KDTX 212146
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
546 PM EDT THU SEP 21 2017
MIC049-155-212230-
/O.CON.KDTX.SV.W.0049.000000T0000Z-170921T2230Z/
Shiawassee MI-Genesee MI-
546 PM EDT THU SEP 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN SHIAWASSEE AND SOUTHWESTERN GENESEE COUNTIES...
At 546 PM EDT, a severe thunderstorm was located over Gaines, or near
Durand, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fenton, Durand, Swartz Creek, Linden, Byron, Bancroft, Gaines, Lake
Fenton and Argentine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4290 8411 4296 8383 4279 8369 4278 8415
TIME...MOT...LOC 2146Z 337DEG 11KT 4287 8387
HAIL...1.00IN
WIND...60MPH
$$
MR632
WWUS53 KDTX 212159
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
559 PM EDT THU SEP 21 2017
MIC049-155-212209-
/O.CAN.KDTX.SV.W.0049.000000T0000Z-170921T2230Z/
Shiawassee MI-Genesee MI-
559 PM EDT THU SEP 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHIAWASSEE AND
SOUTHWESTERN GENESEE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4290 8411 4296 8383 4279 8369 4278 8415
TIME...MOT...LOC 2158Z 335DEG 13KT 4283 8384
$$
MRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:13 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 21, 3:13 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 313 PM EDT Thu Sep 21 2017 .DISCUSSION... High amplitude upper ridging will govern conditions across the great lakes right through the upcoming weekend. The elevated upper heights over prevailing low level southerly flow ensures this extended stretch of seasonably warm/humid conditions continues for the foreseeable future. Convective potential through the evening the outstanding question moving forward in the near term. Resident summerlike environment will certainly leave a high degree of instability for the back end of the heating cycle, given temperatures of mid-upper 80s and a dewpoint near 70F. SPC mesoanalysis now showing sbcape in excess of 2500 J/KG. Convective initiation will remain conditional however, as the presence of a mature elevated mixed layer maintains a tenuously capped profile. Convective temperatures projected to remain just above actual readings, suggesting some degree of forced ascent remains necessary. Hi res guidance seemingly keying on a weak surface trough now extending from the Tri-Cities back into Lansing. This convergence zone the most likely source to support a low coverage of convection, primarily north of M-59. While the overall wind field remains paltry and greater convective organization seems unlikely, stronger pulse cells worthy of gusty winds and small hail are plausible given the magnitude of instability/mid level lapse rates. Window for convection quickly closes with the loss of diurnal assistance shortly after 00z. A mild/muggy night thereafter, with lows solidly in the 60s. The elevated near surface moisture content within the background of weak flow and larger scale subsidence will support some pathcy fog development by daybreak. Conditions largely a carbon copy both Friday and Saturday, as the 590dm upper ridge becomes firmly entrenched. Little variation in temperatures across the 700-925 mb layer, suggesting a similar diurnal response with afternoon readings again averaging a good 15 to 20 degrees above normal. Highs mid-upper 80s. Heat indices in the vicinity of 90 degrees. Convective potential again limited by a capped mid level profile and lack of tangible forcing. A localized/isolated chance may ultimately emerge, but existing limitations and subsequent uncertainty precludes a mention. The streak of above normal temperatures will continue Sunday into Tuesday as a broad surface high pressure system and expansive upper- level ridge hold steady across the eastern third of the United States. Generally clear skies, southerly flow, and 850 mb temperatures averaging 17 - 18 C will continue to support daytime high temperatures in the mid to upper-80s during this time frame. A drastic change in temperatures is poised to take place next week during the midweek period, however, some uncertainty does exist regarding the passage of the cold front that will lead cooler air into the region. The ECMWF model swings the front through Michigan throughout Wednesday, seen nicely on 850 mb thermal maps, as temperatures drop from 17 C to 7 C Wednesday morning into Thursday morning. The GFS bring the cold front in one day later, as temperatures drop from 15 C to 10 C Thursday into Friday, with the GEM falling somewhere in between these two solutions. All scenarios bring the chance for showers and thunderstorms as the front moves through Michigan, but due to timing uncertainties, elected to leave PoP values sub-30 Wednesday through Thursday. In either scenario, daytime highs are expected to drop into the upper 60s to lower 70s after the cold front moves through. && .MARINE... Upper ridge is anchored across the Great Lakes region today through weekend. South to southeast winds will persist over the lakes today through Friday as a surface high pressure settles in across the eastern Great Lakes. Winds across the open waters of Lake Huron will remain below 15 knots and winds will even lighting up a little more over the weekend with the high pressure drifting slowly over the region. && .PREV DISCUSSION... Issued at 146 PM EDT Thu Sep 21 2017 AVIATION... Ample moisture and diurnal mixing will aide in the development of some scattered to broken VFR cu this afternoon. Winds will be out of the south at 5-10kts with light and variable winds at times. There is a slight chance for convection to develop along an instability axis rotating into the the area that will affect MBS. The building ridge and strengthening cap will be the limiting factor for any convection to develop. There is be potential for lower VSBYs from BR to develop again tonight with ample surface moisture and calm winds. However, high clouds streaming over the area overnight could help limit the development of any dense fog. For DTW...Low end VFR of scattered to broken clouds could develop this afternoon. CIGS are expected to be around to slightly above 5000 ft today and tonight. BR is possible tonight, but do not anticipate any dense fog development. //DTW THRESHOLD PROBABILITIES... * Low in ceilings at or below 5000 ft today and tonight. * Low in fog development tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...MR/AM MARINE.......AA AVIATION.....AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Sep 21, 4:39 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 439 PM EDT Thu Sep 21 2017 MIZ047>049-053>055-060>063-068>070-222045- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb- 439 PM EDT Thu Sep 21 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a chance of thunderstorms through the evening. Storms will be capable of producing wind gusts up to 45 mph and small hail. The potential exists for an isolated storm to approach severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ075-076-082-083-222045- Washtenaw-Wayne-Lenawee-Monroe- 439 PM EDT Thu Sep 21 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-222045- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 439 PM EDT Thu Sep 21 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a chance of thunderstorms through the evening over Saginaw Bay and southern Lake Huron. Storms will be capable of producing wind gusts up to 45 mph and small hail. The potential exists for an isolated storm to approach severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
In the hours before
Special weather statement, Sep 21, 3:45 PM EDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 345 PM EDT THU SEP 21 2017 MIZ053-060-212030- Shiawassee-Saginaw- 345 PM EDT THU SEP 21 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL SAGINAW AND NORTHERN SHIAWASSEE COUNTIES THROUGH 5 PM... At 342 PM EDT, an area of strong thunderstorms will tracking across northern Shiawassee and far southern Saginaw counties. These storms are tracking to the northeast at 10 mph and will be capable of producing wind gusts over 30 mph and small hail. Locations impacted could include... Owosso, Chesaning, New Lothrop, Corunna, Lennon, Oakley, Henderson, Bennington, Juddville, Layton Corners and Carland. Frequent cloud to ground lightning may also occur with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4324 8394 4298 8393 4290 8436 4310 8437 TIME...MOT...LOC 1942Z 245DEG 8KT 4304 8423 MR
Special weather statement, Sep 21, 4:22 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 422 PM EDT THU SEP 21 2017 MIZ061-212100- Genesee- 422 PM EDT THU SEP 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GENESEE COUNTY... At 422 PM EDT, a strong thunderstorm was located near Montrose, or near Flushing, moving east at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Flint, Flushing, Clio, Mount Morris, Montrose and Beecher. LAT...LON 4304 8392 4319 8393 4320 8370 4304 8368 TIME...MOT...LOC 2022Z 263DEG 12KT 4312 8387 MR
Special weather statement, Sep 21, 4:43 PM EDT, 48 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 443 PM EDT THU SEP 21 2017 MIZ053-212130- Saginaw- 443 PM EDT THU SEP 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SAGINAW COUNTY... At 443 PM EDT, a strong thunderstorm was located near Montrose, or 7 miles west of Birch Run, moving east at 5 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Birch Run, Bridgeport, Burt and Fosters. LAT...LON 4323 8396 4334 8401 4338 8380 4326 8371 TIME...MOT...LOC 2043Z 251DEG 6KT 4327 8393 MR
Special weather statement, Sep 21, 4:50 PM EDT, 41 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 450 PM EDT THU SEP 21 2017 MIZ060-212145- Shiawassee- 450 PM EDT THU SEP 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SHIAWASSEE COUNTY... At 447 PM EDT, an area of strong thunderstorms continues to track across central portions of Shiawassee County this evening. Hail up to dime size and winds in excess of 30 mph are possible with these storms through 6 pm. In additional, heavy rainfall resulting from these thunderstorms could produce some minor flooding. Locations impacted include... Owosso, Durand, Perry, Laingsburg, Corunna, Morrice, Bancroft, Lennon, Bennington, Vernon, Juddville and Shaftsburg. LAT...LON 4309 8393 4287 8393 4279 8435 4300 8436 TIME...MOT...LOC 2047Z 251DEG 6KT 4301 8396 MR
Local storm report, Sep 21, 5:11 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
511 PM EDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 1 NNE LENNON 43.00N 83.92W
09/21/2017 E0.50 INCH GENESEE MI PUBLIC
&&
AMSpecial weather statement, Sep 21, 5:12 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 512 PM EDT THU SEP 21 2017 MIZ061-212200- Genesee- 512 PM EDT THU SEP 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GENESEE COUNTY... At 511 PM EDT, a strong thunderstorm was located over Lennon, or near Flushing, moving east at 10 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. In addition, heavy rainfall resulting from this thunderstorm may result in some minor flooding. Locations impacted include... Flint, Flushing, Swartz Creek, Lennon and Rankin. LAT...LON 4306 8393 4304 8371 4291 8373 4289 8393 TIME...MOT...LOC 2111Z 276DEG 5KT 4299 8391 MR
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:45 PM EDT | Special Weather Statement | DTX | Shiawassee | 45 min |
| Sep 21, 4:22 PM EDT | Special Weather Statement | DTX | Genesee | 38 min |
| Sep 21, 4:43 PM EDT | Special Weather Statement | DTX | Saginaw | 47 min |
| Sep 21, 4:50 PM EDT | Special Weather Statement | DTX | Shiawassee | 55 min |
| Sep 21, 5:12 PM EDT | Special Weather Statement | DTX | Genesee | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.